Release Date: February 26th, 2020 - 3:00pm
Originator: D/Sergeant, Paul Foley, Drug and Human Trafficking Unit, 905-825-4747 ext 4729
Contact: D/Sergeant, Paul Foley, Drug and Human Trafficking Unit, 905-825-4747 ext 4729
Location: Halton Region
The Halton Regional Police Service (HRPS) has received notification from Health Canada that analysis of a drug seized in Halton by the HRPS earlier this year has been identified as a mixture of flualprazolam, fentanyl, caffeine and dimethylsuplhone.
Flualprazolam is a synthetically manufactured benzodiazepine derivative (central nervous system depressant) similar in nature to Xanax, but far more potent.
While the HRPS is not aware of any confirmed or suspected overdoses related to flualprazolam in our region, the potential risk of this novel substance necessitated a community alert at the earliest opportunity. Flualprazolam has been linked to deaths elsewhere in North America.
According to the Centre for Forensic Science Research and Education (CFSRE), "the human toxicity of flualprazolam has not been extensively studied but recent association with drug user death leads professionals to believe this new benzodiazepine retains the potential to cause widespread harm and is of public health concern."
Flualprazolam is not an opioid, meaning that naloxone may not reverse the effect of an associated overdose.
Despite this, the community is encouraged to administer naloxone in the event of any suspected overdose, as you will not know what drugs caused the overdose.
If you use drugs, or have a friend or family member who uses drugs, these tips may help save a life in the event of an overdose:
Know the signs. An overdose is a medical emergency. Know the signs of an overdose and call 9-1-1 right away:
Don't run. Call 9-1-1. Our frontline officers, and other first responders in Halton, carry naloxone and we want to assist. The Good Samaritan Drug Overdose Act provides broad legal protections for anyone seeking emergency support during an overdose, including the person experiencing an overdose. This means citizens, including youth, will not be charged for offences such as simple possession for calling 9-1-1 in an emergency.
Carry naloxone, a drug that can temporarily reverse an opioid overdose. Naloxone is available free-of-charge in Halton at:
Never use alone. Don't use drugs alone, and don't let those around you use alone either. If you overdose when you are alone, there will be no one there to help you. If you are using with someone else, don't use at the same time.
Go slow. The quality of street drugs is unpredictable. Any drug can be cut with, or contaminated by, other agents or drugs (e.g. fentanyl), which in very small amounts can be harmful or fatal. Know your tolerance and always use a small amount of a drug first to check the strength.
The HRPS will not be providing further details on the occurrence in which the drug was seized.